Alert archive / Kentucky / Flash Flood Warnings in 2019

Flash Flood Warning 10, NWS Jackson, KY

June 17, 2019Bath County, Fleming County, Rowan County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 17, 2019, 11:47 PM EDT for Bath County, Fleming County, Rowan County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2019, 11:47 PM EDT (03:47 UTC)
Expired
Jun 18, 2019, 2:45 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bath County, KY, Fleming County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 98 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
764 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

056 
WGUS53 KJKL 180347
FFWJKL
KYC011-069-205-180645-
/O.NEW.KJKL.FF.W.0010.190618T0347Z-190618T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
1147 PM EDT Mon Jun 17 2019

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Northwestern Bath County in east central Kentucky...
  Fleming County in east central Kentucky...
  North central Rowan County in east central Kentucky...

* Until 245 AM EDT.

* At 1147 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Flemingsburg, Fairview, Pecks Ridge, Mount Carmel, Nepton, Tilton,
  Muses Mills, Hillsboro, Craintown, Sherburne, Wallingford and
  Plummers Landing.

Additional rainfall amounts of another inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3849 8359 3843 8358 3840 8348 3838 8345
      3840 8341 3834 8336 3824 8393 3832 8384
      3836 8388 3835 8390 3837 8390 3836 8392
      3842 8395 3845 8398 3849 8393 3846 8385
      3852 8364

$$

GREIF
1 follow-up statement
657 
WGUS73 KJKL 180503
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
103 AM EDT Tue Jun 18 2019

KYC011-069-205-180645-
/O.CON.KJKL.FF.W.0010.000000T0000Z-190618T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bath KY-Fleming KY-Rowan KY-
103 AM EDT Tue Jun 18 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM EDT FOR
NORTHWESTERN BATH...FLEMING AND NORTH CENTRAL ROWAN COUNTIES...

At 1256 AM EDT, showers and thunderstorms persisted in the warned 
area, but were on an overall decline. However, runoff from excessive 
rainfall will continue. Estimates from radar show that around 1.5 
inches of rain has fallen late tonight in portions of northern and 
northwestern Fleming County, and this is where the greatest risk of 
flash flooding exists. 

Some locations that may experience flooding include...
Flemingsburg, Fairview, Pecks Ridge, Mount Carmel, Nepton, Tilton,
Muses Mills, Hillsboro, Craintown, Sherburne, Wallingford and
Plummers Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3849 8359 3843 8358 3840 8348 3838 8345
      3840 8341 3834 8336 3824 8393 3832 8384
      3836 8388 3835 8390 3837 8390 3836 8392
      3842 8395 3845 8398 3849 8393 3846 8385
      3852 8364

$$

HAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 11:14 PM EDT, 33 minutes earlier.

Area forecast discussion, Jun 17, 11:14 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1114 PM EDT Mon Jun 17 2019

.UPDATE...
Issued at 1115 PM EDT MON JUN 17 2019

Updated the grids to incorporate the latest CAMs guidance and
radar trends - focusing on the northern counties in the near
term. The main line attm is bringing renewed storms to that part
of the area with heavy rains a concern as the severe warred cells
to the west look to be weakening as they approach. Did also beef
up the fog and added in the latest T/Td obs. These grids have been
sent to the NDFD and web servers. A freshened set of zones and
HWO was sent, as well.

UPDATE Issued at 745 PM EDT MON JUN 17 2019

23z sfc analysis shows the area awash in outflow boundaries from
the earlier convection. This is overwhelming the sfc signals for
the larger synoptic pattern generally consisting of low pressure
through the Ohio Valley and Mid Mississippi Valley with a wavy
frontal boundary well north of the area. Currently
temperatures vary from the upper 70s in places that have dodged
the rain to around 70 elsewhere. Dewpoints are still quite high in
the low 70s most places with generally light winds. Overall,
eastern Kentucky continues to be primed for convection and heavy
downpours thanks to the high dewpoints and PW air in place,
generally favorable upper level support, and times of sfc
convergence due to the boundary interaction. Much of the area has
been saturated by the storms the past few days lowing flash flood
guidance and priming the region for flooding from particularly
strong or training cells. Thus the expanded Flash Flood Watch
continues through tomorrow evening. Currently, there is a lull in
the activity across the area with mainly some left over showers
for eastern Kentucky though plenty of storms exist to the west.
Expect the lull to last for a couple of hours - helped along by
the easing of the instability with sunset - but additional showers
and storms will likely develop overnight per the consensus of the
CAMs and have portrayed this in the PoP, QPF, and Wx grids. Have
also updated the T/Td ones with the latest obs and trends -
capturing some of the rain cooled locations. These updated grids
have been sent to the NDFD and web servers. Look for an update to
the zones and the FFA later this evening to better hit the
overnight expectations and freshened up the watch information.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 359 PM EDT MON JUN 17 2019

After discussion with WFO Louisville and WFO Charleston, have
decided to expand the flash flood watch for portions of eastern
KY. This is mainly due to heavy rain that fell last night into
this morning in parts of the Jackson warning area. Parts of Laurel
and Clay County were especially hard hit with heavy rains, with
the automated rain gauge at Manchester recording 4.39 inches
since midnight. Also the convection that has developed this
afternoon along an existing boundary has mainly been outside the
pre-existing watch area.

As a general rule the flash flood guidance within the
watch area is about one-half of the guidance outside the watch
area. Precipitable water in excess of 1.8 inches extends from
western KY into the western part of the WFO Jackson area, and is
closer to 1.5 inches along the VA border. Any storm will be
capable of producing extremely heavy rain, and training may occur
across parts of the area, with rainfall in excess of 2 inches in 1
hour possible. The best 850 mb moisture transport is focused
across the northern part of the area and do expect the convection
to increase in the north as well. Surface based CAPE over 3000
J/kg is centered over the southern part of the area, along with
MLCAPE in excess of 2000 J/kg so there is plenty of instability.
Better shear is in the north however, so the severe threat will
also need to be monitored in the near term especially as storms
develop in the north.

Tonight a mid/upper level short wave and associated surface low
will move east into the lower OH valley, and this will help
convection to continue into the overnight period. The wave will be
fairly slow moving, and will still be west of the area Tuesday
morning. There should be numerous showers and some thunderstorms
ongoing Tuesday morning, so it may take some time for instability
to increase on Tuesday once again. If enough instability can
develop some strong storms with very heavy rain will be possible
again Tuesday.

.LONG TERM...(Wednesday through Monday)
Issued at 359 PM EDT MON JUN 17 2019

The long term portion of the forecast will begin with a dampening
mid level short wave trough moving across the area, and then
moving to the east. However, by Wednesday evening another mid
level short wave will be moving into the OH valley. This mid-
level wave and its associated surface wave should be stronger than
the previous wave and more convection will occur Wednesday night
into Thursday. Additional heavy rain will be possible and it is
possible the current flash flood watch will need to be extended in
time. By Thursday night, we should finally get a break in the
persistent wet pattern as the upper trough shifts east, and the
surface cold front pushes south across KY and into the TN valley.
Mid/upper ridging will build into the area to start the weekend,
but with the front shifting back to the northeast on Saturday, the
threat of showers and storms will continue. The active weather
will continue into the first part of the coming week, with the
ridging shifting east, and another trough moving into the area. At
the surface a cold front will approach on Monday, with more
showers and storms. Minimum temperatures will generally be above
normal, with the exception of Friday and Saturday morning. With
the exception of the end of the week, dewpoints will mostly be in
the upper 60s and lower 70s keeping conditions very muggy.
Frequent showers and storms will keep daytime highs close to
normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
ISSUED AT 820 PM EDT MON JUN 17 2019

Scattered to numerous showers and some thunderstorms will
continue through the area overnight as low pressure approaches
from the west. There may be an opportunity to add in a tempo at a
few sites as the convective trends become more clear in the near
term. Look for a general lowering of ceilings tonight with MVFR
conditions becoming predominant in the north and central parts of
the forecast area by dawn. Widespread showers and scattered storms
should be ongoing Tuesday morning, with conditions gradually
improving by early afternoon. However, scattered storms are
expected to redevelop later that afternoon. Winds will be
generally light through the period from the southwest.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday evening for KYZ044-050>052-
058>060-068-069-080-104-106>117-119.

&&

UPDATE...GREIF
SHORT TERM...SBH
LONG TERM...SBH
AVIATION...SBH/GREIF
Hazardous weather outlook, Jun 17, 10:10 PM EDT, 1 hour 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
1010 PM EDT Mon Jun 17 2019

KYZ044-050>052-058>060-068-069-080-104-106>117-119-190515-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Laurel-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Martin-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, London, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
and Inez
1010 PM EDT Mon Jun 17 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Flash flooding and mudslides will be possible tonight, with
thunderstorms potentially producing very heavy rains. Strong
gusty winds will also be possible with some of the storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible at times, especially during the
afternoon and early evening, from Tuesday through Sunday. Some
thunderstorms may produce locally heavy rainfall and flash
flooding. Some of the storms on Tuesday may also produce strong
wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of high water or
flash flooding.

KYZ079-083>088-118-120-190515-
Pulaski-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Letcher-Pike-
Including the cities of Burnside, Somerset, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Jenkins, Whitesburg, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1010 PM EDT Mon Jun 17 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms tonight may produce gusty winds and heavy
rain. Isolated flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible at times, especially during the
afternoon and early evening, from Tuesday through Sunday. Some
thunderstorms may produce locally heavy rainfall and flash
flooding. Some of the storms on Tuesday may also produce strong
wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of high water or
flash flooding.

SBH/GREIF

In the hours before

Local storm report, Jun 17, 5:47 PM EDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
547 PM EDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      BURNING SPRINGS         37.26N 83.80W
06/17/2019                   CLAY               KY   BROADCAST MEDIA

            FLASH FLOODING IN BURNING SPRINGS. HIGHWAY 421 WAS
            AFFECTED. FLOODING WAS ALSO SHOWN AFFECTING A RESIDENCE
            IN BURNING SPRINGS PER IMAGES ON SOCIAL MEDIA.

&&

RAY
Special weather statement, Jun 17, 11:11 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1111 PM EDT Mon Jun 17 2019

KYZ044-051-052-180345-
Rowan-Fleming-Bath-
1111 PM EDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BATH...FLEMING AND
NORTHWESTERN ROWAN COUNTIES THROUGH 1145 PM EDT...

At 1110 PM EDT, a strong thunderstorm was located near Cowan, or 9
miles southwest of Flemingsburg, moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Flemingsburg, Fairview, Ramey, Pecks Ridge, Wyoming, Odessa, Hilda,
Pebble, Sharkey, Muses Mills, Wallingford, Bethel, Foxport, Oakley,
Mount Carmel, Nepton, Tilton, Ringos Mills, Hillsboro and Craintown.

LAT...LON 3852 8363 3848 8358 3844 8358 3840 8348
      3838 8345 3817 8351 3823 8393 3832 8384
      3836 8388 3835 8390 3837 8390 3836 8392
      3842 8395 3845 8398 3849 8393 3846 8385
      3851 8371
TIME...MOT...LOC 0310Z 264DEG 29KT 3834 8389

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 11:11 PM EDTSpecial Weather StatementJKLFleming34 min
Jun 17, 11:15 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Rowan3 hr

Nearby

Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.